You rely on your hearing to do everything from watching movies to listening to music and from engaging with people at work to spending time with loved ones. When your hearing is impacted because of ringing in your ears, or tinnitus, it can impact every activity you participate in. Fortunately, tinnitus can be diagnosed and treated in most cases.
Causes of Tinnitus
There are many causes of tinnitus. Examples of common causes include:
Exposure to Sudden, Loud Sound
An intense, abrupt noise like that of an explosion can cause ringing in your ears. You might notice your hearing is muffled afterward, as well. While this is usually temporary, loud noises can permanently damage your hearing. The permanent damage stems from the loud noise damaging the tiny hairs in the cochlea. As a result, your brain doesn’t receive the signals like it should to hear properly. It can trigger your neurons, which will lead to tinnitus along with hearing loss.
Repeated Exposure to Loud Sounds
You could develop tinnitus from repeated exposure to loud noises over time. For instance, if you use heavy equipment or a chain saw for your job, you may develop tinnitus. Other possible causes include shooting firearms and listening to loud music through a headset. These can cause ringing in your ear and can even lead to permanent hearing loss.
An ear infection can also cause you to have hearing loss and tinnitus. Once the infection clears, the tinnitus tends to stop, and you can resume hearing normally once again. However, repeated ear infections or ones that affect the fluid in your middle ear can lead to lasting hearing loss and continuous tinnitus. In some cases, the damage and tinnitus may occur when there’s damage to a portion of your middle ear or the eardrum.
High Blood Pressure
If you have hypertension and notice your ears are ringing, you should contact a practitioner for an evaluation. When you have hypertension, tinnitus may worsen when your blood pressure rises. High blood pressure on its own garners medical attention, but when it affects your hearing, as well, it becomes even more important for you to seek treatment.
Tinnitus After Starting a Medication
Certain medications can cause tinnitus. Sometimes, it can worsen your current tinnitus. The dosage of the medication may impact the severity of your condition. Typically, higher doses of medications contribute to the worse cases of tinnitus. Some of the medications that cause tinnitus include:
- Methotrexate, cisplatin, and some other cancer medications
- Quinine for malaria
- Aspirin taken in a high dosage for a prolonged period
- Diuretics like furosemide
In addition, some antidepressants may worsen existing tinnitus symptoms.
Finding a Treatment
The treatment for tinnitus depends on the cause. Sometimes, the treatment is as simple as switching the medication you’re on or treating the underlying cause. If your tinnitus is permanent and does not have an underlying cause that is treatable, your doctor may prescribe a hearing aid or a medication to reduce the severity of the tinnitus.
Why Choose an ENT Doctor in Georgetown for Your Tinnitus Treatment
At Georgetown ENT, our priority is to alleviate your symptoms, treat your condition effectively, and get you back to living your best life as soon as possible. If you have tinnitus, it is important to get it examined and treated. Don’t dismiss your symptoms. Seek the treatment you need with our expert, Dr. Scott Franklin.
Contact Georgetown ENT, serving Georgetown and the surrounding areas, for an appointment today. Call us at (512) 869-0604, or use our online appointment request form.